Format

Send to

Choose Destination
Am J Respir Crit Care Med. 1998 Jun;157(6 Pt 1):1871-6.

Antituberculosis drug-induced hepatotoxicity. The role of hepatitis C virus and the human immunodeficiency virus.

Author information

1
The University of Miami School of Medicine, Division of Pulmonary Diseases and Critical Care Medicine, Division of Gastroenterology, Department of Internal Medicine, Miami, FL USA.

Abstract

Until recently it was thought that age greater than 35 yr was the main risk factor for the development of drug-induced hepatitis (DIH) in patients receiving antituberculosis therapy. We conducted a study to determine whether infection with either the hepatitis C virus or the human immunodeficiency virus (HIV) were significant risk factors for the development of DIH in patients receiving antituberculosis therapy. Our study consisted of two parts. In the first part, 134 consecutive patients admitted for the treatment of tuberculosis (TB) were followed for the development of DIH. All of these patients were also screened for the presence of hepatitis C and HIV. In the second part of the study, those patients who were hepatitis C positive and who developed DIH on repeated reintroduction of the anti-TB drugs were offered a liver biopsy. If active inflammation, which may be suggestive of hepatitis C infection, was present on the biopsy specimen, treatment with alpha-interferon was begun and the anti-TB drugs were subsequently reintroduced. During the 18 mo of the study, 22 patients developed DIH. The relative risk of developing DIH if the patient was hepatitis C or HIV positive was fivefold and fourfold, respectively (p < 0.05). If a patient was coinfected with both hepatitis C and HIV the relative risk of developing DIH was increased 14.4-fold (p < 0.002). In the treatment part, four patients were treated with alpha-interferon, and all were able to undergo the reintroduction of anti-TB therapy without reoccurrence of DIH. Infection with hepatitis C and HIV are independent and additive risk factors for the development of DIH during TB therapy. The treatment of hepatitis C with alpha-interferon may allow the reintroduction of anti-TB agents in those who previously developed DIH when exposed to these drugs.

PMID:
9620920
DOI:
10.1164/ajrccm.157.6.9711039
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center